Jump to content
CrazyBoards.org

Recommended Posts

Over the last year my husband has developed problems with receding gums. So much so that his teeth are loose. He has also been on Lamictal for the past year. Coincidence?

I know that Dilantin and some other anticonvulsants are known to cause receding gums. Anybody ever heard of Lamictal doing it?

Link to comment
Share on other sites

Over the last year my husband has developed problems with receding gums. So much so that his teeth are loose. He has also been on Lamictal for the past year. Coincidence?

I know that Dilantin and some other anticonvulsants are known to cause receding gums. Anybody ever heard of Lamictal doing it?

<{POST_SNAPBACK}>

Actually, with Dilantin, you have the opposite problem--gingival hyperplasia.

I have not heard of that happening with Lamictal. In fact, the Lamictal PI sheet mentions nothing about it. However, it does mention "tooth disorder" on page 27.

Link to comment
Share on other sites

In fact, the Lamictal PI sheet mentions nothing about it. However, it does mention "tooth disorder" on page 27.

<{POST_SNAPBACK}>

Actually, the lamictal PI sheet does mention a couple of things, including gingivitis, which can include swollen, red gums-tender to the touch, and a receding gumline.

Over the last year my husband has developed problems with receding gums. So much so that his teeth are loose. He has also been on Lamictal for the past year. Coincidence?

I don't know if  this is a coincidence or not.  The lamictal may be a contributing factor, since it is a side effect which is mentioned- I actually noticed some increased gum tenderness. However, I also started other medications aroudn the same time.

If his gums are receding and his teeth are starting to become loose- he needs to see a dentist if he has not done so. This may be indicative of a more serious  periodontal disease.  If  the teeth are already loose,  he should definately address the issue. If he has seen a dentist and this is continuing to progress, maybe you should consider getting a second opinion from another dentist. 

I think there is a dentist who is a part of this forum, so maybe they will be able to give you some advice on this also.

Here are a couple of sites that you can look at if you would like more info:

from the american dental association

http://www.ada.org/public/topics/periodont...iseases_faq.asp

from the american academy of periodontology

http://www.perio.org/consumer/2a.html

~navy~

Link to comment
Share on other sites

In fact, the Lamictal PI sheet mentions nothing about it. However, it does mention "tooth disorder" on page 27.

<{POST_SNAPBACK}>

Actually, the lamictal PI sheet does mention a couple of things, including gingivitis, which can include swollen, red gums-tender to the touch, and a receding gumline.

<{POST_SNAPBACK}>

Sorry about that.

When I said "nothing about it," I meant, "nothing about gingival hyperplasia." And then I hit SUBMIT.

After a couple of seconds, I took a good look at my post and thought, "Oh shit, she's going to think I'm talking about receding gums" and went looking through the PI sheet for any information.

Tooth disorder was the only tooth thing listed on the table. Where did you find the receding gums part?

Link to comment
Share on other sites

  • 2 weeks later...

Thanks to all of you for your replies. Hubby got over his panic about the possible connection. He decided not to change meds the day of leaving town for 2-3 weeks (good choice!). He has paid for his dentist's house at this point, but I'm not too impressed with the dentist. He's going to another one when he returns to town.

Link to comment
Share on other sites

I ended up with receeding gums. I'm not sure if it was from the Lamictal, the 15 years of antidepressants (Vivactil) or age. Of course a dentist can help with the serious consequences. What I found REALLY helped was Crest Sensitivity toothpaste. (The version without the whitening, Scope, etc. added.)

Meanwhile, I've asked every dentist and dr in the universe about how to combat the dry mouth problem. The only advise other than drinking lots of water (duh!) was chewing sugarless gum (duh again!). The medication that  is usually given for dry mouth, causes depression and has been nixed by my pdocs. I found the OTC mouth hydration products to be expensive and a waste of money. Anybody with other ideas / suggestions, please keep us posted. (Sorry if I am posting this in the wrong place.)

Link to comment
Share on other sites

  • 4 months later...
  • 2 weeks later...
Guest ShakenNotStirred

According to my pharmacist, Lamictal can cause receding gums and cavities at the gum line.  It's the dry mouth that does it - I'm on 3 meds that all cause dry mouth.  I use biotene toothpaste & mouthwash, it's helped somewhat and stopped the decay from progressing further.  There's also a gum.

Don't use any mouthwashes that contain alcohol, they'll make the dryness worse.

I still need a complete dental overhaul.  I've broken most of my teeth during epileptic seizures but can't afford porecelain caps.  Could be worse I guess.

Link to comment
Share on other sites

  • 2 years later...

I took Lamictal for just a few months and my gums receded to the point where I had to get a skin graft from the roof of my mouth. I had perfectly healthy teeth & gums before I was on Lamictal.

Link to comment
Share on other sites

I just had two cavities on the gum line fixed. My dentist said they were very strange looking. It's a good thing I got them filled, cuz I was headed for a root canal or extraction. It may even come to that, as he's not confident that this work caught it in time. Apparently they decay quickly as there's no enamel there.

I saw my dentist 15 mths ago and there was no sign of this decay. There's plenty of receeding gum areas in the rest of my mouth too. he said these kind of cavities and the way they look like the tooth cells are attacking the root is a real puzzle to dentistry at this time.

I just stopped taking Lamictal last Spring after being on it for 2 and 1/2 years. I asked him about my meds, including Epival, the other anti-conv. med I take and he'd not heard of a connection.

Link to comment
Share on other sites

When the gums recede, the bone also recedes, but about 3 mm below the tissue attachment, which is another 3 mm below what is visible, hence, loose teeth. I don't know if/how much Lamictal contributes to the process, but if the teeth are getting loose, it generally means periodontal disease. (It can also be caused by malocclusion, but not as often, and is usually localized.)

Dry mouth is a common side effect of many medications. Drinking water helps, especially sipping water throughout the day. Chewing gum that contains xylitol can help reduce the decay that is so prevalent in exposed dentin. (The yellow looking part you see when the gums have receded.)

It might be a good idea to ask your dentist for a referral to a periodontist, and it also might be a good idea to start using a prescription toothpaste with a high fluoride content, (Like Prevident) which will help to prevent decay as well as reducing sensitivity.

Sorry. Anal ex-dental assistant.

Link to comment
Share on other sites

  • 6 months later...

So, do we know what exactly it is about anti-convulsants, Lamictal in my case, that causes the decay and/or receding of the gums? Is it dry mouth? Is it the biochemical stuff that goes on that causes a degradation in the teeth and gums themselves?

I've had a rather sudden increase in tooth decay and a chip in one of my teeth recently. Yay, a filling and a crown tomorrow. Sigh.

At any rate, I'd like to do everything I can do to decrease the impact of Lamictal on my teeth. I don't seem to get dry mouth at all...and I chew gum a lot. I drink my milk every day...and have a healthy diet. I like the idea of high fluoride toothpaste, but is there anything else I can do?

Link to comment
Share on other sites

gingivitis sucks. periodontists rule the roost. best results for me over thirty years of fighting receding gums, bone loss, huge pockets is to get up in the chair and let the perio hygienist take out the trash (scraping) every 3 months.

i need them for another ten years or so. physical problems are so easy-why can't brains be so?

implants are a grand thing also - king's ransom for sure but money can be earned.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...